Boston – Health experts across Massachusetts are growing increasingly worried about an animal tranquilizer tainting the street drug supply.
The non-opioid xylazine is spreading rapidly in drug samples across Massachusetts, and users don’t realize they’re taking it until it’s too late.
The life-saving medicine Narcan does not counter the effects of xylazine, which is adding to concerns.
A state-funded collaborative tracking program between Brandeis University researchers, the Department of Public Health and local towns and police departments has alerted health care providers and first responders.
Massachusetts Drug Supply Data stream found that 28 % of drug samples taken from different parts of the state tested positive for xylazine in June.
The program continues to see an alarming upward trend in some Massachusetts communities.
“We’re trying to track the xylazine as it shifts throughout the state to help prepare community programs and people who use drugs to better equip themselves to stay safe,” said Traci Green with the Brandeis Opioid Policy Research Collaborative.
Health care providers at Boston Medical Center and Mass General Hospital told Boston 25 News they’ve noticed a pattern of recent overdoses that are less responsive to Narcan or not responsive to Narcan at all.
Local hospitals don’t currently have the ability to test for xylazine, and there have been complications in determining exactly how many overdoses are being caused by it.
“We don’t have xylazine test strips, and it doesn’t show up on our toxicology. That is something we will hopefully have down the road to inform people who use drugs and their treatment providers,” said Dr Laura Kehoe, medical director at Mass General Hospital’s Substance Use Disorder Bridge Clinic.
Doctors say Narcan should still be administered for overdoses to counter opioids that are potentially mixed with xylazine.
The high a person experiences after taking a mix of a drug laced with xylazine is described as long lasting, intense and in some cases deadly.
Massachusetts Drug Supply Data Stream’s alert explains it as a “long-acting, non-opioid sedative that can cause unresponsiveness, unconsciousness, low blood sugar, low blood pressure, slowed heart rate, and reduced breathing.”
The sedative meant for horses and cattle causes wounds and sores on users’ bodies and results in an increased risk of soft-tissue infections and amputations.
“This is making the overdose crisis even more severe and more scary,” said Dr. Miriam Komaromy, medical director at Boston Medical Center’s Grayken Center for Addiction.
The state-funded tracking program has found traces of xylazine in heroin and fentanyl powders as well as pressed counterfeit pills.
“People think they’re getting one substance, and they’re actually getting another substance,” added Dr. Komaromy. “It can have unexpected and devastating effects.”
The National Institute on Drug Abuse has linked xylazine to an increasing number of overdose deaths across the country, and the largest impact has been seen in the Northeast.
Xylazine surged first in parts of Puerto Rico and then in Philadelphia, where it was found in 91 % of opioid samples last year.
Download the FREE Boston 25 News app for breaking news alerts.
Follow Boston 25 News on Facebook and Twitter. | Watch Boston 25 News NOW
©2022 Cox Media Group